Exclusives
FacebookTwitterLinkedInGoogle+RSS Feed
Fire EMSEMS TodayEMS Insider

Patient Experiences Vision Changes & Weakness

criss-photo-2

EMS is called to the home of an elderly male who states that for the last three days he’s been experiencing intermittent blurred vision and worsening weakness. The patient says the problems began the day after his last primary care visit. His vital signs are all within normal limits except for a heart rate of 52. Past medical history includes hypertension, congestive heart failure (CHF), atrial fibrillation, hypothyroidism, chronic pain and diabetes. Medications include digoxin, rosiglitazone, metformin, levothyroxine, gabapentin, clonidine, enalapril, and furosemide.

What to Consider First
A number of medical conditions should be considered when evaluating a patient with vague complaints, multiple comorbidities and polypharmacy. High on the priority list for this patient should be hypoglycemia. Hypoglycemia can manifest as weakness, and severe drops in blood glucose could result in vision changes. Remember the patient states these symptoms came on right after his last primary care visit. So it’s important to evaluate his blood sugar and find out if there have been any changes to his diabetic medications that might indicate these symptoms are related to hypoglycemia.

Next consider transient ischemic attacks (TIA) as a possible explanation for the symptoms. The patient has a history of atrial fibrillation and isn’t currently taking an anticoagulant. In the history be sure to find out about any other symptoms that might have occurred during one of the episodes of blurred vision, such as slurred speech, arm drift or changes in mentation. Patients experiencing TIAs will have a major stroke within the next 30 days.

On your list of possible causes, don’t forget that the patient has a history of CHF, atrial fibrillation and hypertension. Does he have myocardial ischemia? He doesn’t complain of any chest pain, but that’s not atypical for diabetics. A 12-lead might be an excellent diagnostic tool in this situation. Evaluate the ECG for abnormal rhythm/rate and QRS and QT intervals, as well as T waves.

Digoxin Toxicity
This patient is exhibiting some less common signs and symptoms of digoxin toxicity. The cardiac effects of digoxin toxicity are well known. These include bradycardia and a “scooping or ladle” effect to the ST segment. There may also be tall T waves from hyperkalemia.

Digoxin has been one of the most common drugs used in the treatment of heart failure and for rate control in atrial fibrillation. However, digoxin has one of the narrowest therapeutic ranges, meaning that small changes in dosage can result in significant changes in blood levels. Digoxin is excreted in the urine, so changes in renal function or medications that alter renal function will also alter therapeutic levels. Digoxin’s properties are thought to be the result of inhibition of the sodium/potassium pump and an increase in the intracellular amount of calcium, which results in a strengthening of cardiac contractions. Because of the narrow therapeutic range and the risk of toxicity, several alternative medications are becoming more common.

The vision changes are a bit less common. Studies have shown that elevated digoxin concentrations can alter the function of the rods and cones in the retina. This alteration in function is usually described by the patient as “halos” around lights or blurred vision. It’s thought that Vincent Van Gogh suffered from digoxin toxicity, and this condition manifested itself in his famous work “Starry Night,” in which the stars are depicted with “halos.” These vision changes will resolve when the digoxin is eliminated and blood levels normalize.

Treatment for digoxin toxicity is administration of digibind, which, as the name implies, binds the circulating digoxin and enhances elimination. Patients with associated hyperkalemia will also require administration of glucose and insulin. Insulin facilitates the entry of potassium into the cell but can result in hypoglycemia, so the patient is carefully monitored and supplemented with dextrose as needed.

Digoxin toxicity is a serious medical condition. The signs and symptoms are somewhat vague and very similar to other medical conditions, so it will take a good history, assessment and use of diagnostic tools to identify this condition. Early identification of the problem can help the receiving facility prepare for this patient.

RELATED ARTICLES

Michael Gerber Discusses Clinical Decision-Making at EMS Today 2015

In his presentation, “The Dangers of Anchoring,” Michael Gerber, MPH, discussed how cognitive biases help our brain make important short-cuts whe...

How Pittsburgh’s Community Paramedic Program Links Patients to the Correct Care

The CONNECT Community Paramedic Program is a two-year grant-funded program unique among other community paramedic programs in many respects.

Handling Patient Death with Compassion

Readers weigh in on NARCAN, Handling Death & ‘Incarceritis’ This month, a reader recounts his experience with end-of-life care as it relate...

Albuquerque Bike Team Delivers EMS at Large Events

Getting help to someone with a medical condition at a large venue with thousands of people, much like the Albuquerque International Balloon Fiesta, can be ti...

Vending Machines Help Ohio Medics Deal with Drug Shortages

A trip to the vending machine at work has a whole new meaning for Jackson Township paramedics. · The township installed two machines that, instead of ...

How MedStar’s Mobile Integrated Healthcare Program Restored Patient’s Hope

Mobile integrated healthcare (MIH)—sometimes referred to as community paramedicine—programs have demonstrated improvements in patient outcomes an...

Features by Topic

JEMS Connect

CURRENT DISCUSSIONS

 
 

EMS BLOGS

Blogger Browser

Today's Featured Posts

Featured Careers